Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 159, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2002, 8:30 PM CDT for Taylor County, Iowa. It was in force for 60 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2002, 8:30 PM CDT (01:30 UTC)
- Expired
- Jul 26, 2002, 9:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Taylor County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 9:00 PM CDT | Hail 1.75 | New Market, IA | |
| Jul 26, 9:00 PM CDT | Hail 1 | New Market, IA | |
| Jul 26, 9:00 PM CDT | Hail 1.75 | Bedford, IA | |
| Jul 26, 9:07 PM CDT | Hail 1 | Bedford, IA | |
| Jul 26, 9:07 PM CDT | Hail 1 | New Market, IA | |
| Jul 26, 9:20 PM CDT | Hail 1.75 | Bedford, IA | |
| Jul 26, 9:20 PM CDT | Hail 1 | Bedford, IA | |
| Jul 26, 9:29 PM CDT | Tornado F1 | New Market, IA | Touched down in open country with intermittent track. Did some damage to a house east of Bedford. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1831 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
625 WUUS53 KDMX 270130 SVRDSM IAC173-270230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 830 PM CDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 930 PM CDT * AT 826 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF NEW MARKET...OR ABOUT 56 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NEW MARKET AROUND 840 PM... NEAR GRAVITY AROUND 855 PM... NEAR CONWAY AROUND 905 PM AND 6 MILES SOUTH OF CLEARFIELD AROUND 920 PM. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY EVENING FOR SOUTHWESTERN IOWA. LAT...LON 4090 9493 4059 9493 4057 9448 4089 9448 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:25 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 26, 3:25 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT FRI JUL 26 2002 SHORT TERM...MIDLVL BAROCLINIC ZONE ACRS NEB INTO IA HAS BEEN PERSISENT THRU THE DAY...MUCH LONGER THAN XPCD AT SHIFT CHG. THE BARO ZONE HAS BEEN SUPPORTED BY INCRG SLY FLOW FM THE HOT AMS ACRS KS OVR THE BNDRY INTO CNTRL NEB...AND CARRIED EWD IN THE MDTLY STG MIDLVL FLOW. LOW LVL FLOW HAS INCRD AND BACKED THRU THE DAY AHD THE DECENT S/W CROSSING THE RCKYS. PCPN GRDLY DIES AS IT MOVS AWAY FROM UPLIFT ZONE N OF THE WAVE IN CNTRL KS. THINKING HERE IS THAT ACTION WL GO ON THE SRN EDGE OF THE CLD FLD...IMMEDIATELY N OF THE BNDRY THIS EVEN. S/W OVR THE RCKYS AND PERSISTENT UPR JET WITH INCRG DIV WL LIKELY AID IN MOVG KS LOW INTO SWRN IA LT TNGT. HENCE THE BTR POPS BROADBRUSHED ABT SRN TWO-THIRDS OF THE STATE. WITH INCRG LOW LVL WNDS...SOME THREAT OF TRAINING IF A PERSISTENT MESOSCALE BNDRY SETS UP...BUT SAYING WHERE THAT WL BE IS A GUESS. STILL POINTING TO IA/MO BDR AREA THOUGH. LONGER TERM...BLV THERE WL BE SOME LINGERING PCPN OVR ERN PTN CWA IN THE MRNG AS MCS MOVS AWAY. HOPEFULLY CLD FLD PULL AWAY AS WELL ALLOWING TMPS TO REACH FCST HIGHS IN THE U80S-L90S. MDLS WANT TO SETUP AN SW-NE BNDRY BY LT TMR AS UPR S/W LIFTS TWD THE GTLKS. BLV SOME CAPPING WL EXIST WITH A SML CHC OF LATE DAY TSTMS NR THE BNDRY AS HINTED BY THE ETA. ETA LOOKS TOO DRY SAT NGT WITH CONTD PCPN THREAT E OF BNDRY. THE MESOSCALE WL COME INTO PLAY HERE BY THEN DEPENDING ON WHAT HAPPENS TNGT. ON SUNDAY...A SIMILAR SITUATION FOR LATE DAY CONVECTION WITH THE MDLS REALLY TRYING TO RE-IGNITE THE BNDRY AGN SUNDAY NGT AS DECENT WNW FLOW S/W MOVES THRU. EXTENDED...INSERTED PCPN CHC TUE NGT/WED BASED ON THE AVN/S INSISTENCE OF RPD DESTABILIZATION OF THE RETURN FLOW INTO NWRN IA AND SETTLING INTO CNTRL IA AS A LOW LVL COL DVLPS. .DSM...NONE MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:58 PM CDT | Tornado Warning | DMX | Taylor | 47 min |
| Jul 26, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 36 min |
| Jul 26, 11:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.